My brother, 57, has experienced regular aura migraines since he had his first Covid jab which leave him blind in both eyes for 20 minutes at a time. However, no one ever officially recorded his symptoms as a side effect of the vaccine. Do you think it’s possible that there are many more people out there who suffered vaccine side effects that we don’t know about because their symptoms went unrecorded?

Dr Ellie Cannon replies: Any medication, from chemotherapy to antidepressants, can cause side effects. For a small and unlucky few, these may be catastrophic.

Earlier this month, I wrote about how, despite safety worries over the AstraZeneca vaccine, I believe the jab was a success because it helped dig us out of the pandemic. 

However, I am alive to the fact that a very small – but not insignificant – number of people suffered debilitating side effects after taking it.

I do not think there was anything uniquely dangerous about this jab – every single medication carries risks, says DR ELLIE CANNON

I do not think there was anything uniquely dangerous about this jab – every single medication carries risks, says DR ELLIE CANNON

I know people personally and professionally who have had side effects from Covid vaccines.

But I do not think there was anything uniquely dangerous about this jab – every single medication carries risks.

Medications are deemed safe for mass use only if the number of people experiencing side effects is small enough to be balanced by the benefits for all.

I deal with people every month who suffer side effects from medications that have been life saving for others.

For this reason, it is important that all symptoms that occur after taking a medication are reported to health officials.

If enough serious side effects are linked to a drug, an investigation could be launched and the medicine may be pulled from the market.

In the UK, this is usually done through the Yellow Card scheme, an online system where patients and doctors can report drug side effects. The scheme is run by the Medicines and Healthcare Products Regulatory Agency. However, I do agree that we probably under-report side effects of vaccines and other medicines because many people – and clinicians – do not log symptoms through the scheme.

To ensure the safety of patients, it is crucial we all report drug side effects in a timely manner.

Ever since I had my gallbladder removed some years ago, I find that when I want to urinate, I also need to poo. Generally I am in good health and aged 77. Is this a normal consequence or do I need to seek further advice?

Dr Ellie replies: Removal of the gallbladder can cause bowel issues.

It is thought that as many as a fifth of people having their gallbladder removed go on to develop diarrhoea.

In most cases this is only a temporary symptom, but for some this can become a long-term problem.

The gallbladder is a sac that carries bile, a substance that breaks down fat from food. Without a gallbladder, bile is released directly into the intestine. Bile can then act as a laxative, softening the stool.

For people with persistent diarrhoea after gallbladder surgery, there are medicines called cholestyramine which remove the bile acids and alleviate the symptoms.

Even if the symptoms are mild, it might be worth making an appointment with your GP, because a change in bowel habits can sometimes be a sign of bowel cancer. This is unlikely if the change occurred at the time of an operation or has been present for many years. But it may be worth asking a GP for stool tests that screen for bowel cancer.

I regularly wake up with severe leg pains that last for many hours. This pain is always below my knees. I walk at least 10,000 steps a day and the only drug I take is Viagra. What could be the cause of my pains?

Dr Ellie replies: Muscle pains are a relatively common side effect of Viagra, an erectile dysfunction pill.

This side effect – also known as myalgia – could be the cause of your suffering, as the lower legs have large muscles.

However, other possible causes include circulation issues. Veins and arteries function less well with age and as a result of health issues such as smoking. Leg pain due to circulation issues usually occurs at night, but may also happen while walking. Leg pain may be a sign of spinal issues – specifically spinal stenosis. This can cause irritation or squashing of the nerves that travel down to the legs, causing aching, tingling and heaviness. It is usually worse when walking and standing though, rather than when lying.

Ultimately, the only way to find out if a medication is causing a symptom is to stop taking it. You could do this as a trial to see if things improve. If you need to switch, one Viagra alternative is Levitra, which does not count myalgia as a listed side effect.

Is your hay fever going haywire this year? 

Are you suffering with hay fever, or do you normally get it badly but haven’t been hit by it so far?

I’ve been hearing both these stories from patients and friends this past week. But what many people don’t realise is that not all pollen is equal. Many hay fever sufferers are allergic to some types but not others.

Tree pollen season – birch is a big culprit – begins early in the year, so if your eyes have been streaming for a good few weeks then that’s probably you. But other types of pollen appear around May and June, such as dock, oil seed rape and pine, and grass pollen will soon be reaching its peak.

It’s worth tracking when your hay fever is worst so in future you can start medication a couple of weeks before you need it. In the meantime, write to me and let me know if you’re suffering, or surprisingly you aren’t.

ADHD is not just for youngsters

Diagnoses for attention-deficit hyperactivity disorder (ADHD) have rocketed over the past decade, with a seven-fold increase in prescriptions for medication.

While this is partly due to greater awareness of the condition, it has meant we GPs see a stream of young adults looking for a help. However, I was interested to hear last week the story of a colleague who discovered she had ADHD in her late 60s, and that treatment had been a revelation.

While so much is said about young people with the condition, it made me wonder about older adults and how they’re affected by it.

Have you suffered with symptoms of ADHD, such as poor concentration, impulsiveness, restlessness and feeling distracted at the wheel of a car?

Having heard a lot about the condition, do you suspect you have it, or have you been diagnosed in later life? I’d like to hear from you, so write to me at the address on this page.

Do you have a question for Dr Ellie Cannon? Email [email protected]

Dr Cannon cannot enter into personal correspondence and her replies should be taken in a general context.

You May Also Like

HPV jab HALVES rates of head and neck cancer in young men, as new research finds the vaccine given to 12 and13-year-old girls could prevent thousands of male cancer cases

The HPV vaccine is set to prevent thousands of head and neck…

Cause of UK-wide E.coli outbreak believed to be 'lettuce leaves', FSA says

The Food Standards Agency (FSA) says it is “confident” an E.coli outbreak…

Michael Mosley's life-changing tips on how you can sleep more soundly and pep up your love life

The massive outpouring of public grief for Dr Michael Mosley has been…

Massive surge in pre-diabetes as dangerously high blood sugar levels create timebomb

Diabetics have to carefully monitor their blood sugar levels or risk serious…